Papers DRUG POINTS

Severe necrotising leucocytoclastic vasculitis in a patient taking bosentan

BMJ 2004; 329 doi: https://doi.org/10.1136/bmj.329.7463.430 (Published 19 August 2004) Cite this as: BMJ 2004;329:430
  1. Stefan Gasser, consultant (sgasser{at}uhbs.ch)1,
  2. Max Kuhn, consultant2,
  3. Rudolf Speich, professor1
  1. 1 Department of Internal Medicine, Division of Pulmonary Disease, University Hospital, CH-8031 Zurich, Switzerland
  2. 2 Department of Internal Medicine, Division of Pulmonary Disease, Cantonal Hospital, CH-7000 Chur 7, Switzerland
  1. Correspondence to: S Gasser
  • Accepted 8 December 2003

A 47 year old woman had had severe idiopathic pulmonary arterial hypertension since 1988. The patient declined treatment with prostanoids or lung transplantation. Her clinical course was extraordinarily stable with merely acenocoumarol and metolazone.

In June 2002 right heart catheterisation was performed (mean pulmonary arterial pressure 68 mm Hg, cardiac index 2.0 l/min/m2, mixed venous oxygen saturation 51%, no vasoreactivity). Treatment with bosentan 62.5 mg twice daily was started, and spironolactone was added. Four weeks later, the patient could walk a distance of 380 metres in six minutes, compared with 338 metres before treatment. The bosentan dosage was increased to 125 mg twice daily. Four days later the patient experienced itching of both legs. Within another three days typical vasculitic skin lesions appeared on both legs (figure). A skin biopsy showed leucocytoclastic vasculitis and negative immune complex staining. Haematology, blood chemistry, and immunological variables were unremarkable. Bosentan was stopped immediately. Diuretics and acenocoumarol were continued. The vasculitic skin lesions improved slowly over the following weeks.


Embedded Image

Skin biopsy showed leucocytoclastic vasculitis

Bosentan is an endothelin receptor antagonist approved for the treatment of pulmonary arterial hypertension.1 2 On the basis of a review of the data from the World Health Organization and the manufacturer's safety database we found that vasculitis has not been reported so far.3 4 Known side effects of the drug include liver toxicity, which was not present in this case. Vasculitis is well described as an adverse drug reaction to metolazone. This drug, however, had been used by our patient for years, and the vasculitis improved despite the continuation of metolazone.

History and immunology evaluation showed no other causes of the vasculitis, and the skin changes improved after discontinuation of bosentan (positive de-challenge). A re-challenge to corroborate coherency was not considered feasible because of the severity of the skin disorder.

The vasculitic skin lesions in our patient are most probably attributable to bosentan treatment alone or to some hitherto unknown interaction. We recommend that clinicians be alert in patients complaining about pruritus and discontinue the drug if a skin rash appears.

Footnotes

  • Contributors SG collected data and wrote the article. RS and MK were responsible for corrections and advice. SG, RS, and MK were responsible for caring for the patient.

  • Funding Department of Internal Medicine, University Hospital Zurich.

  • Competing interests RS has been paid by Actelion for giving a speech and part of his study nurse's salary is paid for by the company.

References

  1. 1.
  2. 2.
  3. 3.
  4. 4.
View Abstract